Thunderstorm Wind, Box Elder
- When
- April 21, 5:00 AM MST
- Where
- Box Elder County, 11.84 mi SSW of Saline
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.070, -112.590
The Hat Island sensor recorded a wind gust of 60 mph.
A strong Pacific storm moved slowly across the area on April 21st, initiating many thunderstorms across northern Utah, with some of them being severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SLC wrote it up.
A strong Pacific storm moved slowly across the area on April 21st, initiating many thunderstorms across northern Utah, with some of them being severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Apr 21, 4:07 AM MST, 53 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
507 AM MDT WED APR 21 2010
.SYNOPSIS...THE COLD LATE SEASON PACIFIC STORM OVER CENTRAL
CALIFORNIA WILL REACH SOUTHWEST UTAH LATER TODAY. THIS STORM WILL
STALL OVER SOUTHWEST UTAH TONIGHT...THEN GRADUALLY DRIFT SOUTHEAST
ACROSS ARIZONA THURSDAY THROUGH THURSDAY NIGHT. HIGH PRESSURE
ALOFT WILL DEVELOP FOR FRIDAY NIGHT THROUGH SATURDAY.
&&
.DISCUSSION...THE WELL-DEFINED COLD CORE UPPER LOW OVER CNTRL CA
EARLY THIS MORNING WILL REACH SRN NV/SW UT LATER TODAY. GENERAL
CONSENSUS AMONGST THE MODELS HAS THIS FEATURE STALLING OVER/NEAR
SRN NV TONIGHT...THEN GRADUALLY DRIFTING INTO AND THEN THROUGH AZ
THURSDAY/THURSDAY NIGHT. THIS SLOW GRINDING SYSTEM WILL PRODUCE
WIDESPREAD AND SUBSTANTIAL PRECIP ACROSS MUCH OF UTAH THE NEXT
COUPLE OF DAYS.
THE COLD FRONT ASSOCIATED WITH THIS UPPER LOW HAS MOVED INTO FAR
WRN UTAH OVERNIGHT. SCATTERED CONVECTION FIRED UP ALONG THIS
BOUNDARY YESTERDAY...AND CONTINUED IN THE AREA OF STRONG UPPER
DIVERGENCE OVERNIGHT. THE BEST DIVERGENCE HAS MOVED FROM NW UTAH
SOUTH INTO W/CNTRL-SW UTAH. LOOKING AT DEEP PULSE-LIKE CONVECTION
TO CONTINUE AHEAD OF THE COLD FRONT UNTIL THIS FEATURE FINALLY
SURGES NE THROUGH THE STATE DURING THE DAY.
HEAVY PRECIP SHOULD FOLLOW THE COLD FRONT NEAR THE CENTER OF THE
UPPER LOW OVER SW-CNTRL UTAH TODAY. SNOW-LEVELS WILL DROP TO ALL
BUT THE LOWEST ELEVATIONS BY THIS AFTERNOON...WITH HEAVY SNOW
EXPECTED IN THE SRN/CNTRL MOUNTAINS. VALLEY LOCATIONS WILL SEE
ACCUMULATING SNOWS...BUT WITH RELATIVELY WARM GROUND TEMPS THESE
ACCUMULATIONS SHOULD REMAIN ON THE LOW SIDE. A SECOND AREA OF
ORGANIZED PRECIP MAY FORM ALONG THIS FRONTAL BOUNDARY AS IT
STALLS ACROSS NE UTAH-SW WYOMING-EXTREME NRN UTAH LATER TODAY.
SYNOPTIC-SCALE LIFT SHOULD STILL BE FAIRLY STRONG WITH THE UPPER
LOW STALLED OVER/NEAR SRN NV. HAVE ISSUED ADVISORIES FOR
SNOW/BLOWING SNOW FOR THE NE MOUNTAINS...AND INCLUDED SUB-ADVISORY
AMOUNTS FOR THE REMAINDER OF THE NRN MOUNTAINS IN THE MORNING
FORECAST.
ONE LAST BURST OF PRECIP POSSIBLE ACROSS NRN/CNTRL UTAH AS THE
UPPER LOW TRACKS EAST THROUGH AZ THURSDAY NIGHT/FRIDAY. A TRAILING
SHORTWAVES THROUGH WY/NE UTAH WILL PUSH A BAROCLINIC ZONE THROUGH
THE NRN HALF OF THE STATE. THIS BOUNDARY WILL HAVE PLENTY OF
MOISTURE TO WORK WITH ALONG WITH DECENT THERMAL ADVECTION/DYNAMIC
LIFT. HAVE ISSUED FAIRLY HIGH POPS FOR THIS EVENT...WITH SEVERAL
INCHES OF SNOW POSSIBLE AT THE HIGHER NRN UTAH ELEVATIONS.
HIGH PRESSURE ALOFT WILL RETURN TO THE AREA FRIDAY NIGHT/SATURDAY.
TEMPERATURES WILL REBOUND NICELY BACK TOWARDS OR A LITTLE ABOVE
SEASONAL NORMS ON SATURDAY. A FAIRLY ENERGETIC SHORTWAVE CRESTING
THE UPPER RIDGE ALONG THE WEST COAST WILL DIG SE THROUGH THE NRN
ROCKIES/NRN GREAT BASIN SUNDAY/MONDAY. THE LATEST ECMWF CONTINUES
TOT REND TOWARDS THE GFS WHICH KEEP MUCH OF THE ENERGY WITH THIS
FEATURE NORTH OF THE FORECAST AREA. WILL KEEP SOME MENTION OF
PRECIP INT HE FORECAST WITH TEMPS HOVERING AROUND NORMAL UP
NORTH...AND CONTINUE WARM DOWN SOUTH EARLY NEXT WEEK.
&&
.HYDROLOGY...HAVE ISSUE A FLASH FLOOD WATCH FOR A BURN SCAR AREA
OF NRN WASHINGTON COUNTY IN SW UTAH. TRAINING CONVECTION THROUGH
THE AREA PRODUCING BRIEF HEAVY PRECIP AND SOME HEAVY RUNOFF AT
TIME. THE VERY FAST MOVEMENT OF THE INDIVIDUAL CONVECTIVE ELEMENTS
SHOULD INHIBIT FLASH FLOODING/DEBRIS FLOWS...THOUGH IF ENOUGH OF
THESE EVENTS OCCUR THERE WILL BE FLOODING/DEBRIS FLOW PROBLEMS
LATER THIS MORNING. LOWERING SNOW-LEVELS BEHIND THE COLD FRONT
WILL TURN PRECIP TO SNOW AS THE INTENSITIES PEAK THIS MORNING.
&&
.AVIATION...SOUTHERLY WINDS HAVE DECREASED AT THE SLC TERMINAL THIS
EVENING...BUT THE POTENTIAL FOR GUSTS UP TO 35 MPH WILL EXIST
THROUGH THE OVERNIGHT HOURS. THERE IS ALSO A SLIGHT CHANCE OF
SHOWERS AND THUNDERSTORMS AT THE TERMINAL THROUGH 12Z
WEDNESDAY...WHICH COULD PROVIDE PERIODS OF CEILINGS BELOW 7000FT
AGL...BUT PRECIPITATION WILL LIKELY REMAIN TO THE WEST UNTIL
WEDNESDAY AFTERNOON.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WINTER WEATHER ADVISORY FROM NOON TODAY TO 6 AM MDT THURSDAY FOR
UTZ009-010.
WINTER WEATHER ADVISORY UNTIL 6 PM MDT THIS EVENING ABOVE 7500
FEET FOR UTZ518.
FLASH FLOOD WATCH UNTIL 10 AM MDT THIS MORNING FOR UTZ016.
WINTER WEATHER ADVISORY UNTIL MIDNIGHT MDT TONIGHT FOR UTZ517.
WY...NONE.
&&
PUBLIC...CONGER
AVIATION...SEAMAN
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 632 AM MDT TUE APR 20 2010 UTZ001>016-019>021-517-518-WYZ021-211300- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 632 AM MDT TUE APR 20 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT A COLD FRONT OVER CENTRAL NEVADA WILL GENERATE STRONG SOUTHERLY WINDS ACROSS THE WESTERN VALLEYS OF UTAH THIS AFTERNOON THROUGH THIS EVENING. A WIND ADVISORY WILL BE IN EFFECT LATE THIS MORNING THROUGH LATE THIS EVENING FOR THE WESTERN VALLEYS FROM CEDAR CITY NORTH THROUGH THE SALT FLATS...INCLUDING THE TOOELE AND WESTERN SALT LAKE VALLEYS. MOISTURE ALONG THE UTAH/ARIZONA BORDER WILL ALSO BE DRAWN NORTHWARD BY THE FRONT TODAY. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE HIGH TERRAIN THIS AFTERNOON...AND CONTINUE THROUGH THE OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A COLD LATE SEASON STORM...CURRENTLY ALONG THE NORTHERN CALIFORNIA COAST...WILL TURN EAST SOUTHEAST THROUGH CALIFORNIA TODAY. THIS STORM WILL SETTLE INTO SOUTHERN NEVADA EARLY WEDNESDAY...THEN CONTINUE SLOWLY INTO CENTRAL ARIZONA THURSDAY THROUGH EARLY FRIDAY. THE ASSOCIATED SURFACE COLD FRONT WILL ENTER SOUTHWEST UTAH WEDNESDAY MORNING...THEN TURN NORTHEAST THROUGH CENTRAL THEN NORTHERN UTAH WEDNESDAY AFTERNOON THROUGH WEDNESDAY EVENING. MUCH COOLER TEMPERATURES WILL REPLACE THE UNSEASONABLY WARM READINGS OF THE PAST SEVERAL DAYS. WIDESPREAD PRECIPITATION WILL EXIST ALONG AND BEHIND THE FRONT...WITH THE POTENTIAL FOR HEAVY SNOW AT THE HIGHER ELEVATIONS OF SOUTHERN AND CENTRAL UTAH. PRECIPITATION WILL TAPER OFF ACROSS CENTRAL AND SOUTHERN UTAH THURSDAY AS THE STORM SYSTEM TRACKS THROUGH CENTRAL ARIZONA. NORTHERN UTAH WILL SEE PRECIPITATION INCREASE THURSDAY NIGHT THROUGH EARLY FRIDAY AS A SECONDARY WEATHER DISTURBANCES MOVES SOUTHEAST THROUGH THE REGION. LOCALLY HEAVY SNOWFALL WILL BE POSSIBLE IN THE MOUNTAINS WITH THIS SYSTEM. PRECIPITATION WILL TAPER OFF LATE FRIDAY AS HIGH PRESSURE ALOFT BUILDS ACROSS THE INTERIOR WEST. SATURDAY WILL BRING WARMER TEMPERATURES AND DRY CONDITIONS WHICH WILL EXTEND INTO SATURDAY NIGHT. A NEW WEATHER DISTURBANCE WILL AFFECT PRIMARILY NORTHERN UTAH AND SOUTHWEST WYOMING LATE SUNDAY THROUGH EARLY MONDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
The Salt Lake City radar (KMTX), 25 km away, was scanning. The volume nearest the first event began at 12:01 UTC.
4 thunderstorm wind, 3 hail. Local standard time, as filed.
The Hat Island sensor recorded a wind gust of 60 mph.
Part of a midsized pear tree was blown down from thunderstorm winds.
Hail with a diameter of 0.75 inches and 1.00 inch were both reported with this storm near Lehi.
Both 1.00 inch hail and 0.75 inch hail were reported across the Salt Lake Valley with this storm.
The roof of a carport was blown off near 2000 East and 2700 South.
The Parleys Canyon sensor recorded a wind gust of 59 mph.
Hail with a diameter of 0.75 inches was reported near North Ogden, with the hail accumulating 2 to 3 inches deep.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2010Every state in 2010This day in weather historyWarnings in Utah, April 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 226176, 226178, 226189, 226193, 226197, 226196, 226194.